Have Questions? Call Us Toll Free (877) 880-5251

Retinal detachment linked to certain antibiotics

Antibiotics known as fluoroquinolones must now carry a warning that the drugs may cause retinal detachment, says the Canadian Health Department.

The decision comes after researchers at the University of British Columbia determined that the risk of retinal detachment is five times more likely among patients taking a fluoroquinolone. Researchers had first raised the concern about the possible link back in 2012. A study conducted by the American Medical Association examined the medical records of almost one million British Columbians who had visited an ophthalmologist between 2000 and 2007. Follow-up studies revealed a link between fluoroquinolones and permanent nerve damage as well as a link to aortic aneurysm. The fluoroquinolone family includes Cipro and Levaquin as well as moxifloxacin, norfloxacin and ofloxacin and pose a greater risk to patients than other classes of antibiotics because of their known side effects which are severe. With more than 40 million prescriptions written for them in the United States every year, so-called "rare" side effects can mean tens of thousands of people are at risk for developing a retinal detachment or permanent neuropathy.*

Search VisiVite